Nebraska, 2017

Hail in Nebraska, April 14 to 15, 2017

April 14 to 15, 2017 · NWS LBF · 7 events in 4 counties and zones

An upper level disturbance combined with an approaching cold front, leading to the development of thunderstorms across portions of western Nebraska during the early evening hours of April 14h. As this activity tracked east, it became severe over portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance combined with an approaching cold front, leading to the development of thunderstorms across portions of western Nebraska during the early evening hours of April 14h. As this activity tracked east, it became severe over portions of central Nebraska. Large hail up to the size of golf balls were reported. A second round of storms impacted portions of north Central Nebraska during the early morning hours of April 15th and was associated with the first round of storms over central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 14, 5:38 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 5:38 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 PM CDT Fri Apr 14 2017

.SHORT TERM...(This evening through Saturday)
Issued at 338 PM CDT Fri Apr 14 2017

Thunderstorms are expected to become scattered near and north of
Interstate 80 tonight.

Discrete storms will be possible early this evening east of a
line from Hayes Center through North Platte and Callaway, with a
few storms capable of large hail and damaging wind gusts. A
dryline bulge is forecast to push into southern Hayes and Frontier
County by early evening with a warm front just to the north. The
latest runs of the HRRR and RAP models are in similar agreement
with this location. Other isolated storms may develop along a
surface trough across the western Sandhills early evening. As the
boundary layer cools, the surface based storms will diminish or
move east of the forecast area. Elevated storms will then develop
northward as the evening progresses. Storms should become more
numerous as a low level jet develops across our southeastern and
eastern zones, and a cold front across the northwest pushes
southeast overnight. With storm motion only 10 kts to the east and
northeast, locally heavy rainfall may occur. The higher chances
for showers and storms overnight will be east of a line from
Broken Bow, Thedford and Ainsworth. The elevated storms will
still be capable of nickel size hail and gusty winds along with
locally heavy rainfall.

Lingering showers possible Saturday morning in the northeast,
otherwise the remainder of the weekend looks dry. Highs Saturday
will be cooler behind the Pacific cold front from the mid 60s
northwest to around 70 southeast.

Elevated fire weather condition to develop Saturday afternoon across
the southeast panhandle into southwest Nebraska with relative
humidity falling to 15-20 percent and northwest winds gusting to
around 20 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 338 PM CDT Fri Apr 14 2017

Slightly warmer Sunday near 70 with light southerly winds
increasing to 5 to 15 mph in the afternoon.

Sunday night, the upper flow remains zonal with a weak cold front
across the area. An increase mid mid level moisture and a weak
disturbance will bring a chance for showers, followed by a
stronger and deeper upper trough approaching and moving across
Monday afternoon and Monday night. A surge of Gulf moisture into
the region with weak instability and mid level lapse rates near
7.5 c/km, thunderstorms are possible. Models agree on an organized
thunderstorms complex tracking across the Dakotas into north
central and central Nebraska overnight. Another upper trough cross
the area Tuesday night into Wednesday providing another chance
for showers and a few thunderstorms. Off and on shower chances
Wednesday night through Friday, as a trough and closed low tracks
into the Four Corners Region. Medium range models consensus is
for much of the showers and thunderstorms to be focused from
Kansas southward on Friday, with some chance that model could
trend northward and bring higher chances to Western Nebraska.

Highs remain above normal Monday and Tuesday in the upper 60s to
lower 70s. Forecast highs in the 60s Wednesday and Thursday, then
mid to upper 50s Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Apr 14 2017

For the KLBF terminal: There will be a small threat for
thunderstorms tonight and will handle mention of them with
vicinity wording for now. Otherwise, ceilings will generally be in
the 7000 to 10000 Ft Agl range overnight with clearing skies
expected Saturday afternoon. For the KVTN terminal: Expect
scattered high cloudiness to persist overnight with a small threat
for thunderstorms from 06z to 10z Saturday. Otherwise, expect
scattered to broken ceilings from 5000 to 7000 Ft Agl with
clearing expected Saturday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Apr 14, 2:50 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Fri Apr 14 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-152100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Fri Apr 14 2017 /250 PM MDT Fri Apr 14 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms will be possible early this evening east of a
line from Hayes Center to North Platte and Broken Bow. Any storms
which develop will be capable of producing large hail and
damaging winds. Additional thunderstorms are possible mid evening
and overnight across much of western and north central Nebraska.
There is a possibility for a few strong thunderstorms with hail up
to nickel size and gusty winds. Locally heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Elevated fire weather conditions are expected Saturday afternoon
west of Ellsworth to Hayes Center as northwest winds up to 20 mph
will combine with afternoon humidity between 15 to 20 percent.

Thunderstorms are possible Monday afternoon and Monday night. The
threat for severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southwest
and central Nebraska this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Apr 14, 5:31 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM CDT FRI APR 14 2017

NEZ038-150015-
Custer NE-
631 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 18 miles southeast of Broken Bow, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ansley, Mason City, Buckeye, Gavin Siding, Intersection Of Highway
183 And Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 76 and 96.
 Highway 2 between mile markers 290 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 9950 4123 9964 4147 9922 4140 9921
      4139 9920 4113 9921
TIME...MOT...LOC 2331Z 239DEG 24KT 4122 9937

Buttler
Special weather statement, Apr 14, 6:44 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT FRI APR 14 2017

NEZ038-150130-
Custer NE-
744 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eddyville, or 19 miles north of Lexington, moving northeast at 40
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ansley, Mason City, Buckeye, Block Hill Basin, Intersection Of
Highway 183 And Cumro Road, Burr Oak, Gavin Siding and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 93.
 Highway 2 between mile markers 292 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4105 9984 4145 9922 4140 9921 4139 9920
      4105 9921
TIME...MOT...LOC 0044Z 232DEG 34KT 4104 9961

Snively
Special weather statement, Apr 14, 7:22 PM CST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
822 PM CDT FRI APR 14 2017

NEZ028-150200-
Garfield NE-
822 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD COUNTY UNTIL
900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burwell, Deverre, Homestead Knolls Campground, Virginia Smith Dam and
Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4174 9922 4187 9922 4204 9885 4174 9884
TIME...MOT...LOC 0121Z 241DEG 18KT 4179 9914

Snively
Special weather statement, Apr 14, 7:48 PM CST, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
848 PM CDT FRI APR 14 2017

NEZ038-150230-
Custer NE-
848 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
930 PM CDT...

At 847 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ansley to 7 miles northeast of Sumner.
Movement was northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding, Intersection Of
Highway 183 And Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 90.
 Highway 2 between mile markers 295 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized minor flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4105 9957 4142 9929 4143 9922 4140 9921
      4139 9920 4105 9921
TIME...MOT...LOC 0147Z 243DEG 22KT 4131 9927 4105 9945

Snively
Special weather statement, Apr 14, 7:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
850 PM CDT FRI APR 14 2017

NEZ027-028-038-150230-
Loup NE-Custer NE-Garfield NE-
850 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP...SOUTHWESTERN
GARFIELD AND NORTHEASTERN CUSTER COUNTIES UNTIL 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sargent, or 10 miles south of Taylor, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sargent, Divide Hill, Virginia Smith Dam, Big Oak Canyon and Kent
Diversion Dam State Wildlife Management Area.

This includes Highway 183 between mile markers 109 and 120.

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4174 9921 4161 9921 4154 9941 4164 9949
      4185 9921 4174 9913
TIME...MOT...LOC 0149Z 248DEG 13KT 4162 9936

Snively

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Loup

When
April 14, 8:03 PM CST
Where
Loup County, 5.71 mi E of Taylor
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.780, -99.270

Hail, Custer

When
April 14, 8:33 PM CST
Where
Custer County, 2.18 mi ENE of Sargent
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -99.330

Hail, Custer

When
April 14, 8:44 PM CST
Where
Custer County, 10.7 mi SW of Ansley
Measured
1.25 in hail
Reported by
Public
Coordinates
41.160, -99.510

Hail, Custer

When
April 14, 9:46 PM CST
Where
Custer County, 4.03 mi SSW of Sargent
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.580, -99.410

Hail, Lincoln

When
April 15, 12:10 AM CST
Where
Lincoln County, 22.96 mi NNE of Maxwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.380, -100.340

Hail, Custer

When
April 15, 12:27 AM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Holt

When
April 15, 1:20 AM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696308, 696309, 696310, 696311, 696312, 696313, 696314.